Dr. Farrell--I have 'real' problems w/anti depressants, need more advise
I've tried several--had bad side effects. Racing heart, more anxiety and shakiness, bad nausea. Always have to go 'off any I try'.
So, I'm seeing a therapist--love her! I go away feeling 'lifted' and yet, depression 'overwhelms me' sometime--usually mornings (I read that's common). Trying another med now--every 3rd day to start--lowest dose too! Then after a week, every other day, now down to one a day--soooo nauseated daily, I'm miserable!
Woke up so depressed early a.m. today, took Xanax (also low dose--the doctor said I could supplement--up to 3 a day) and even use in conjunction with the anti-depressant and it does help during really bad times as it works more quickly.
Should I 'tough this out' with this new med? I hate not to because I've tried so many and wonder why the depression keeps coming on--is it chemical imbalance or ???
Very discouraged--this all began when I got a 'chronic' health issue and though I'm basically healthy, this problem has caused alot of stress and surgery, etc. I do 'keep on keeping on', have a very supportive spouse and try to stay active socially, though sometimes that's a 'chore'. Still I feel better when I do.
Also the death of a family member--child--made it worse and I still grieve this! I'm mid 70's and female and just need another 'ear' to know if I'm on the right track--seeing a Psych.. and Therapist and just need to give this med. time or what? I've only been going to both of them since Oct. so maybe I'm expecting too much too soon? Thank you.
I'm sorry to hear about the loss of the child and I certainly understand that this can be an extremely difficult thing to endure. That plus the medical problems which you indicate you have had would all result in a high stress time of life. Although I am not an M.D., I know that certain medical conditions can also leave you more prone to stress and anxiety. Even the medications that are used to treat these illnesses can result in side effects such as anxiety and depression and I'm wondering if that might be the case here too.
Medication is always a difficult thing to decide. In the area of medications taken for anxiety or depression, unfortunately, most of them do have unpleasant side effects initially and a withdrawal syndrome if you should stop. The question that you have to ask yourself is whether or not taking the medication through this difficult period may result in your feeling better. Of course, there is no guarantee but each medication should be given an adequate trial.
There is still another consideration for you and that is the fact that you are in your mid-70s. This would indicate that there are changes in your body which may affect medications even more. We know that as people age they can become more anxious not only because of life's circumstances but because of biological changes. They also may be taking a number of medications and, for that reason, anyone who is going to be considered for psychotropics (medications for psychological problems) really should have a consult someone who is a specialist in geropsychiatry.
I don't know who is prescribing your medication but this is a factor that must be considered. Age makes the kidneys and liver work differently and we may not be able to clear medications as effectively from the body. This can result in the medication building up or interacting unfavorably with other medications.
It's true that depression and anxiety appear to be highest in the morning when we first get up, so what you're experiencing is normal. I think that you and your therapist can discuss this as well as discussing ways that you can work on this to help yourself. You may wish to use something that I have found to be quite good and that is relaxation breathing. We do have a video tutorial on this in our Tips column and I would suggest that you view it and give this technique a try. Don't just use it once, use it several times a day anytime that you might begin to feel a bit anxious. In other words, don't let the anxiety take hold before you start to do the breathing; use the breathing to forestall the anxiety.
I hope you find this useful and that things do improve for you very soon.
Thank you so much for your insight and suggestions. I do breathing exercises that I learned while working at a hospital and have seen recommended by some holistic doctors and medical doctors from time to time. I will check out your video too. I do take other meds--one for Afib and another for high b/p and asked my pharmacist if any of my meds could affect the anti-depressant or be bad together and he said 'no' interactions are indicated. However, as you said, people are different. I'm going to try to 'hang in there a few more days'. Today was 'awful'--nausea intense and made me more anxious. The doctor I'm seeing was highly recommended and sees all ages, and doesn't push meds at all--but is trying to find one I can take. We don't spend much time together--probably 10 mins. The therapist is an hour! Love that
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.